Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 6, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Apr 9, 2001, 4:32 PM EDT for Cambria County, Clearfield County, Pennsylvania. It was in force for 73 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 9, 2001, 4:32 PM EDT (20:32 UTC)
- Expired
- Apr 9, 2001, 5:45 PM EDT
- In force
- 73 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
Counties Cambria County, PA, Clearfield County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 4:56 PM EDT | Thunderstorm Wind 50 E | Barnesboro, PA | Trees were down. |
| Apr 9, 5:20 PM EDT | Thunderstorm Wind 50 E | Johnstown, PA | Trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 11:00 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Apr 9, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 841 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
724 WUUS51 KCTP 092033 SVRCTP PAC021-033-092145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 432 PM EDT MON APR 9 2001 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CAMBRIA COUNTY IN PENNSYLVANIA CLEARFIELD COUNTY IN PENNSYLVANIA * UNTIL 545 PM EDT. * AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF BARNESBORO...OR 10 MILES SOUTH OF PUNXSUTAWNEY...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HASTINGS AND PATTON AT 450 PM. LORETTO AND CRESSON AT 455 PM. HOUTZDALE AT 505 PM. THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH OR LARGER. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. A SECOND STORM WILL MOVE ACROSS NORTHERN CLEARFIELD COUNTY. $$ GRUMM LAT...LON 4090 7891 4071 7896 4044 7859 4101 7824
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 1:30 PM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, Apr 9, 1:30 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 130 PM EDT MON APR 9 2001 ...WORK ZONES BY 330 PM... ...ZONES BY 350 PM... ...CHANGES... WILL KEEP FCST CLOSE TO WHAT WE HAVE NOW. FOR MONDAY...WILL PUT CHC SHOWERS IN. ...DISC... ...SHORT TERM... FRONT TO LINGER NEARBY INTO TUE. SW PART OF CWA OF CONCERN...AS FFG ABOUT .5/HR...AND THIS THIS AREA HAS HAD SOME HEAVY STORMS LAST 2 MORNINGS...AND OUTLOOKED FOR HEAVY RAIN. PIT 12Z SOUNDING QUITE UNSTABLE GIVEN TIME OF DAY. WILL HOLD OFF ON WATCH NOW...AS BANDS MORE N/S THAN E/W...AND IT WILL RAIN FOR DAYS...BUT WILL KEEP AN EYE ON IT. ANYWAY...WORSE ACTIVITY LIKELY INTO EARLY EVENING S PA...THEN JUST A CHC OF A SHOWER/STORM OVERNIGHT AND MOST OF TUE. MORE WIDESPREAD ACTIVITY POSSIBLE LATE TUE/EARLY WED AM...MAINLY SW PART OF CWA. MUCH OF WED MAY NOT BE BAD...AS TWO WARM FRONTS SET UP...ONE WELL TO THE SOUTH...AND ANOTHER TO THE N...AND UPPER LEVEL RIDGING TAKES HOLD. ...LONG TERM... WED STILL LOOKS TO BE THE BEST CHC FOR DRY WX THIS WEEK...IN THIS ABNORMALLY WET/MILD PATTERN. DOUBLE WARM FRONT LIKELY ON WED...AS MENTIONED ABOVE. INTENSE STORM PULLS TO THE NE...AND MORE ACTION INTO THE WEEKEND...AT LEAST SHOWERS. SPS FOR CONVECTIVE OUTLOOK WESTERN HALF OF CWA. .CTP...SEVERE WATCH UNTIL 5 PM...WESTERN PART OF CWA. MARTIN
In the hours before
Special weather statement, Apr 9, 11:01 AM EDT, 5 hours 31 minutes before
PAZ004-005-010-017-024-025-033-034-092100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1101 AM EDT MON APR 9 2001 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 PM FOR PORTIONS OF CENTRAL PENNSYLVANIA... THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES...WARREN...MCKEAN...ELK...CLEARFIELD...CAMBRIA...BLAIR... SOMERSET AND BEDFORD. A STRONG LINE OF THUNDERSTORMS IS MOVING ACROSS OHIO TOWARD PENNSYLVANIA. THIS LINE WILL BE MOVING INTO THE WARM...MOIST AND UNSTABLE AIR MASS OVER CENTRAL PENNSYLVANIA. THERE ARE VERY STRONG WINDS BLOWING AT HIGH LEVELS OVER THE NORTHEASTERN UNITED STATES AND DURING THUNDERSTORMS THESE WINDS MAY BE BROUGHT DOWN TO GROUND LEVEL. AS A RESULT THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF CENTRAL PENNSYLVANIA THIS AFTERNOON. ALTHOUGH A FEW THUNDERSTORMS MAY DEVELOP AHEAD OF THE LINE...THE GREATEST THREAT OF STRONG DAMAGING WINDS AND LARGE HAIL WILL OCCUR WITH THE LINE WHICH WILL BE ARRIVING IN WARREN BETWEEN 130 PM AND 2 PM. THE LINE SHOULD STRETCH FROM BRADFORD TO JOHNSTOWN AROUND 2 PM AND MOVE EAST FROM THERE. STAY TUNED TO NOAA WEATHER RADIO AND YOUR FAVORITE MEDIA OUTLET FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. SKYWARN ACTIVATION MAY BE REQUIRED THIS AFTERNOON. HEAD
Special weather statement, Apr 9, 2:09 PM EDT, 2 hours 23 minutes before
PAZ006-011-012-018-019-026>028-035>037-041-042-045-046-049>053- 056>059-063>066-100030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 209 PM EDT MON APR 9 2001 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR A LARGE PORTION OF CENTRAL PENNSYLVANIA... THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES... POTTER...TIOGA...CAMERON...CLINTON...LYCOMING... SULLIVAN...CENTRE...UNION...SNYDER...NORTHUMBERLAND...MONTOUR... COLUMBIA...SCHUYLKILL...PERRY...DAUPHIN...LEBANON...HUNTINGDON... MIFFLIN...JUNIATA...FULTON...FRANKLIN...ADAMS...YORK...AND LANCASTER. A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY THIS EVENING. THE STORMS WILL BE NEAR A WILLIAMSPORT...TO STATE COLLEGE TO ALTOONA LINE BY 4 PM...AND NEAR HARRISBURG AND YORK BY 6 PM. STRONG...GUSTY WINDS AND HAIL WILL ACCOMPANY THE STRONGER STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. MSE
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 1:09 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 51 min |
| Apr 9, 2:06 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Potter | 54 min |
| Apr 9, 4:18 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 57 min |
| Apr 9, 5:05 PM EDT | Tornado Warning | CTP | Cambria | 25 min |
| Apr 9, 5:11 PM EDT | Severe Thunderstorm Warning | CTP | Blair | 79 min |
| Apr 9, 5:32 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 73 min |
| Apr 9, 5:39 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 66 min |
| Apr 9, 5:44 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 61 min |
| Apr 9, 5:47 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 58 min |
| Apr 9, 5:54 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 36 min |
| Apr 9, 5:56 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin | 79 min |
| Apr 9, 6:26 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Sullivan | 49 min |
| Apr 9, 6:27 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 63 min |
| Apr 9, 6:30 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 45 min |
| Apr 9, 6:47 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin | 73 min |
| Apr 9, 6:47 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton | 73 min |
| Apr 9, 7:06 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Northumberland | 69 min |
| Apr 9, 7:08 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 97 min |
| Apr 9, 7:25 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon, Schuylkill | 80 min |
| Apr 9, 7:28 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.